Q:

Why is there pain in the arm after a flu shot?

A:

Quick Answer

Pain and inflammation in the arm after a flu shot are indicators the body is responding normally to a foreign invader, explains Jamie Bell for TotalWellness. This is the body creating antibodies, which protect against the actual virus.

Continue Reading

Full Answer

Soreness from a flu shot is a common problem caused by the injection rather than the virus, according to the Centers for Disease Control and Prevention. A person cannot get the flu from a vaccine because the viruses contained within it are inactivate.

Up to 64 percent of children and adults experience pain or soreness in the place where they received the vaccine, notes Bell. An alternative to the flu shot is a nasal spray. The spray is not known to cause soreness and is an alternative for males and females between the ages of 2 and 49.

There are several ways to minimize the soreness caused by a flu shot, states Bell. While the shot is being given, try to relax the arm. Rest the hand flat on the thigh to relax the shoulder. Soon after receiving the shot, try warm and cold compresses to get the blood flowing through the area where the vaccine was given. Anti-inflammatory pain medication such as Tylenol and ibuprofen also helps with swelling and pain. While the arm may hurt after the shot, do not "baby" it. Continue to use it as normal to keep blood flowing. Contact a doctor if the soreness in the injection site lasts more than three days.

Learn more about Medications & Vitamins

Related Questions

Explore